A Convincing Case of Nitrofurantoin‐Induced Systemic Inflammation Response Syndrome

1Tulane University, New Orleans, LA

Meeting: Hospital Medicine 2011, May 10-13, Dallas, Texas.

Abstract number: 403

Case Presentation:

A 79‐year‐old woman with a history of recurrent urinary tract infections (UTIs) presented with a 1‐week history of fever, chills, nausea, vomiting, and abdominal discomfort. She was treated 3 days prior by her primary care provider for symptoms consistent with a UTI, including dysuria, fever, and nausea. She was treated with nitrofurantoin 100 mg twice a day. The patient did not recall being prescribed nitrofurantoin for previous UTIs. In the interval from beginning treatment with nitrofurantoin to presentation 3 days later with worsening symptoms of infection, the patient's symptoms of dysuria were completely resolved. On physical examination, the patient was febrile and tender to palpation in the right lower quadrant. Her white blood cell count (WBC) was slightly elevated. Urine analysis revealed few WBCs with no nitrites or leukocyte esterases. Urine culture did not show any growth after 2 days. Patient was admitted for observation, and nitrofurantoin was stopped. Less than 24 hours after admission, her symptoms had improved significantly. She was discharged home a few days later in stable condition.

Discussion:

With increasing rates of antibiotic resistance, nitrofurantoin is being used more frequently as a first‐line agent for UTIs. Well‐documented side effects include pulmonary and allergic reactions, hepatotoxicity, lupus‐like syndrome, and peripheral neuropathies. The rate of associated drug reactions with nitrofurantoin is approximately 9.2%. Nitrofurantoin‐induced systemic inflammatory response syndrome (SIRS) was first described by Forster et al. (AmJMed Sci. 2009;338:338–340). The patient described in this case had a history significant for stage IV bladder cancer and had a radical cystoprostatectomy, ileostomy, and chemotherapy. He had colonization of pan‐resistant bacteria in his urine and had many possible sources of infection given his history of frequent hospital admissions. He was repeatedly treated with nitrofurantoin and developed SIRS symptoms, which finally resolved after the cessation of the drug. However, it is difficult to ascertain if his initial reactions were from nitrofurantoin or from an overlying infection.

Conclusions:

Our case presents a well‐documented example of SIRS in which nitrofurantoin is the most likely agent responsible. The patient described here was healthy prior to the use of nitrofurantoin. Her condition deteriorated rapidly, with resolution of UTI symptoms after beginning therapy with nitrofurantoin and she developed SIRS criteria, including fever and an elevated WBC. After ceasing nitrofurantoin therapy, her symptoms resolved, and she returned to her normal state of health. This case, with a clear onset and resolution of symptoms associated with antibiotic use, provides a convincing example of SIRS associated with nitrofurantoin. This problem is of growing concern given the increasing spread of antibiotic resistance for therapeutic agents to treat UTIs in the general population.

Disclosures:

A. Smith ‐ none; E. LeDoux ‐ none

To cite this abstract:

Smith A, LeDoux E. A Convincing Case of Nitrofurantoin‐Induced Systemic Inflammation Response Syndrome. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 403. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/a-convincing-case-of-nitrofurantoininduced-systemic-inflammation-response-syndrome/. Accessed July 23, 2019.

« Back to Hospital Medicine 2011, May 10-13, Dallas, Texas.